Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
-
J Korean Hip Soc. 2008 Dec;20(4):305-310. Korean. Original Article. https://doi.org/10.5371/jkhs.2008.20.4.305
Lee YK , Kim KC , Choi HY , Jang J , Koo KH , Ha YC .
Department of Orthopedic Surgery, Seoul National University College of Medicine, Seoul, Korea. hychan@snubh.org
Abstract

PURPOSE: Hip fractures in senile osteoporotic patients are associated with high rates of morbidity and mortality. Accordingly, it is important to prevent further fracture by treating the osteoporosis in these patients. In this study, we evaluated the complications and safety of intravenous bisphosphonate, which was injected shortly after the operation. MATERIALS AND METHODS: We prospectively studied the complications of administering intravenous bisphosphonate in 36 senile patients who were operated due to hip fracture between May 2008 and August 2008 at the authors' hospital. RESULTS: Bisphosphonate was injected at a mean of 5 days (range, 2~ 11 days) after the operation for hip fracture. Fourteen patients (38.9%) experienced complications: pyrexia in 6, flu-like symptoms in 6, headache in 3, delirium in 3, myalgia in 2 and arthralgia in 2. However, no life-threatening complications were observed. CONCLUSION: The incidence and severity of complications in our patients were comparable with those of the previous studies in patients who received intravenous bisphosphonate treatment weeks or months after the hip fracture operation. We recommend physicians be alert for patients to exhibit delirium in addition to the wellestablished post-infusion symptoms and to decide the correct time of infusion according to status of the patients after the operation.

Copyright © 2019. Korean Association of Medical Journal Editors.